Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 18, NWS Dodge City, KS

May 1, 1997Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 1, 1997, 5:58 PM CDT for Gray County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 1997, 5:58 PM CDT (22:58 UTC)
Expired
May 1, 1997, 7:00 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Gray County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:06 PM CDTHail 0.88Charleston, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2343 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 012300 RRA
SVRDDC
KSC069-020000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT THU MAY 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN GRAY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 700 PM CDT
 
* THIS STORM WILL BE NEAR

    CHARLESTON                    BY 615 PM CDT


* AT 554 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
  DOPPLER RADAR 8 MILES WEST OF CHARLESTON MOVING EAST AT 35 MPH.


THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  S|EVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

PARKIN/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:41 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 1, 3:41 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT THU MAY 1 1997

...MAIN FORECAST CHALLENGE IS CHANCE FOR TSTMS TONIGHT...

19Z SFC ANALYSIS SHOWED THE LOW PRESSURE CENTER NEAR LAMAR COLORADO
WITH GOOD STRONG WEST WINDS BEHIND IT WHICH SHOULD CONTINUE TO GIVE IT
THE MOMEMENTUM TO PUSH INTO WESTERN KANSAS. CONVECTION ALREADY FIRING
ALONG THE WEAK DRYLINE ASSOCIATED WITH THE LOW...AS IS EVIDENT ON
RADAR. PER COORDIATION WITH SPC...AGREE THAT THIS CONVECTION WILL
CONTINUE TO PUSH INTO THE WESTERN COUNTIES AND DEVELOP TO THE SOUTH AS
THE AREA INTERSECTS WITH GOOD MOISTURE PUSHING UP FROM THE TX
PANHANDLE. SEVERE WEATHER LOOKS LIKE A GOOD BET OVER THE WESTERN CWA
DURING THE EARLY EVENING AND THEN INTO THE EASTERN CWA TONIGHT. WILL
COVER WITH LIKELY POPS EVERYWHERE WITH MENTION OF POSSIBLE SEVERE.
OTHERWISE AS FAR AS TONIGHT GOES...WILL STICK CLOSE TO GUIDANCE FOR
LOWS AND KEEP WINDY CONDITIONS MENTIONED. GRADIENT LOOSENS UP
SOME...BUT WITH CONVECTION AROUND SEE NO REASON TO LOWER WINDS TOO
MUCH.

FOR THE OUTER PERIODS...PRETTY MUCH FOLLOWED AN ETA/AVN SOLUTION SINCE
THEY WERE BOTH IN LINE PRETTY WELL WITH TODAYS SITUATION. THE NGM WAS
DOING ITS TYPICAL JOB OF TAKING THE LOW TOO FAR NORTH AND HAVE FOR THE
MOST PART DISCARDED IT. FRIDAY...THE LOW PRESSURE AREA CONTINUES TO
TRACK ACROSS CENTRAL AND EASTERN KANSAS WITH WESTERN KANSAS GETTING
INTO THE WRAP-AROUND AREA. WINDS SHIFT TO THE NORTH BY EARLY MORNING
AND THE GRADIENT REMAINS VERY TIGHT. FEEL PRETTY CERTAIN THAT A WIND
ADVISORY WILL BE NEEDED AGAIN AND WILL HIT IT FOR NOW WITH STRONG
WORDING IN THE ZONES. SHOULD SEE THE CLOUDS LINGER MOST OF THE DAY WITH
A FEW SHOWERS IN THE WRAP-AROUND. WILL GO WITH CHANCE POPS FOR THE
WHOLE AREA BASED ON THIS. HAVE GONE SLIGHTLY BELOW FAN GUIDANCE DUE TO
THE CLOUD COVER AND PRECIP.

FRIDAY NIGHT...HIGH PRESSURE BEGINS TO INVADE THE REGION AND CLEAR OUT
THE CLOUDS. DECENT RADIATIONAL COOLING SHOULD ALLOW TEMPS TO FALL TO
NEAR GUIDANCE VALUES.

SATURDAY...HIGH PRESSURE CONTINUES TO DOMINATE AND SHOULD SEE PLENTY OF
SUNSHINE AND MORE SEASONABLE TEMPS. HAVE AGAIN STUCK FARILY CLOSE TO
GUIDANCE.

.DDC...NONE.

DDC 045/058 037/069 043 740
GCK 044/059 035/071 042 740
EHA 045/061 036/072 043 630
LBL 046/060 036/070 043 730
HYS 044/056 037/067 041 640
P28 050/064 043/072 046 740

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:27 PM CDTSevere Thunderstorm WarningDDCKearny48 min
May 1, 5:15 PM CDTSevere Thunderstorm WarningDDCFinney45 min
May 1, 5:53 PM CDTSevere Thunderstorm WarningDDCHodgeman62 min
May 1, 6:04 PM CDTSevere Thunderstorm WarningDDCSeward46 min
May 1, 6:32 PM CDTSevere Thunderstorm WarningDDCMeade63 min
May 1, 6:51 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
May 1, 6:57 PM CDTSevere Thunderstorm WarningDDCPawnee63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.